Montana, 2012

Blizzard in Montana, March 19, 2012

March 19, 2012 · NWS TFX · 1 event in 1 county or zone

A tight surface gradient, combined with falling snow, resulted in blizzard conditions over portions of North Central Montana. Winds gusting over 30 mph produced snow drifts over 5 feet with visibilities less than 200 yards.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A tight surface gradient, combined with falling snow, resulted in blizzard conditions over portions of North Central Montana. Winds gusting over 30 mph produced snow drifts over 5 feet with visibilities less than 200 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 19, 6:46 AM MST, 14 minutes earlier.

Area forecast discussion, Mar 19, 6:46 AM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
746 AM MDT MON MAR 19 2012

.UPDATE...
THE FORECAST WAS UPDATED TO CHANGE ALL OF GALLATIN COUNTY TO A
WINTER STORM WARNING AS BOZEMAN HAS RECEIVED 5 TO 7 INCHES OF SNOW
AND THERE WAS A REPORT OF CONTINUING MODERATE SNOW. ALSO BASED ON
LOW LEVEL WIND FORECASTS AND ONE CURRENT SURFACE REPORT HAVE
UPGRADED THE WINTER STORM WARNING FOR HILL AND BLAINE AND FERGUS
COUNTIES TO A BLIZZARD WARNING.

&&

.AVIATION...
UPDATED 1141Z.
AN UPPER LEVEL LOW PRESSURE TROF WILL MOVE ACROSS THE ROCKIES TODAY.
WIDESPREAD SNOW WITH IFR CIGS AND VSBYS ARE EXPECTED THROUGH MOST OF
THE DAY. IN ADDITION...VERY STRONG WINDS WILL DEVELOP...STRONGEST
ACROSS A REGION CONTAINING KHVR AND KLWT WHERE NORTHWEST WINDS 25 TO
35 KTS WITH GUSTS TO 40 KTS ARE EXPECTED. MOUNTAINS WILL BE OBSCURED
ACROSS THE REGION. CONDITIONS WILL IMPROVE FROM THE WEST THIS
AFTERNOON AND EVENING ALTHOUGH IFR CONDS WILL CONTINUE ESPECIALLY TO
THE EAST.

&&

.PREV DISCUSSION...
/ISSUED 544 AM MDT MON MAR 19 2012/

TODAY THROUGH WEDNESDAY...A SHARP UPPER LEVEL LOW PRESSURE TROF WILL
MOVE OVER THE ROCKIES THIS MORNING. STRONG SOUTH FLOW ALOFT OVER THE
REGION WILL CONTINUE TO BRING MOISTURE INTO THE BEGIN. STRONG
DIFFLUENCE ALOFT WILL HELP SNOW FALL ACCUMULATIONS...ESPECIALLY OVER
THE EASTERN ZONES...GALLATIN COUNTY AND NORTH. THIS DIFFLUENCE WILL
WEAKEN OVER MOST OF THE ZONES THIS MORNING...MOVING NORTH OVER THE
HILINE...AND BY LATE AFTERNOON THE TROF WILL BE OVER THE ZONES. HIGH
PRESSURE WILL BUILD ALOFT TONIGHT AND MID LEVEL WINDS WILL BECOME
WESTERLY AND INCREASE IN STRENGTH. A HIGH WIND WATCH HAS BEEN ISSUED
FOR THE NORTHERN ROCKIES AND ADJACENT PLAINS. A RIDGE WILL BUILD
OVER THE WESTERN US BY LATE WEDNESDAY AND THE JET MOVES NORTH OF THE
ZONES. TEMPS WILL THEN ONCE AGAIN CLIMB ABOVE NORMALS.  ZELZER

WEDNESDAY NIGHT THROUGH MONDAY...FORECAST PERIOD WILL BEGIN WITH A
PROGRESSIVE WESTERLY FLOW ALOFT WITH PACIFIC MOISTURE EXPECTED ALONG
THE CONTINENTAL DIVIDE WHILE THE REMAINDER OF THE AREA REMAINS DRY.
A WEAK SURFACE BOUNDARY WILL MOVE THROUGH THE REGION ON THURSDAY
THOUGH MODELS HAVE VERY LITTLE PRECIPITATION ASSOCIATED WITH IT.
THERE MAY BE SOME SHOWERS ALONG THE ROCKY MOUNTAIN FRONT AND ALONG
THE HI-LINE SO HAVE KEPT SLIGHT CHANCE TO CHANCE POPS IN THESE
AREAS. BROAD SOUTHWESTERLY FLOW...ABOVE AVERAGE TEMPERATURES AND
MAINLY DRY CONDITIONS ARE EXPECTED THURSDAY NIGHT AND FRIDAY BEFORE
NEXT STORM SYSTEM ENTERS THE PACIFIC NORTHWEST. SHORTWAVE ENERGY
ASSOCIATED WITH MAIN TROUGH WILL BRING INCREASED PRECIPITATION
CHANCES TO NORTH-CENTRAL MONTANA ON FRIDAY NIGHT AND HAVE RAISED
POPS TO SLIGHT CHANCE AND CHANCE CATEGORY. SOUTHWEST MONTANA WILL
LIKELY REMAIN DRY AS THE MAIN ENERGY STAYS FARTHER NORTH. MODELS ARE
INCONSISTENT DURING THE LATTER HALF OF THE FORECAST
PERIOD...ESPECIALLY REGARDING THE TREND OF NEXT SYSTEM. THE GFS IS
THE WETTER SOLUTION AS IT BRINGS ADDITIONAL SHORTWAVE ENERGY INTO
CENTRAL AND SOUTHWEST MONTANA. THE ECMWF IS CONSIDERABLY DRIER SO
HAVE NOT FAVORED ONE SOLUTION OVER THE OTHER AND ADDED SLIGHT CHANCE
POPS OVER THE PLAINS AND CHANCE POPS IN THE MOUNTAINS FOR NEXT
WEEKEND. TEMPERATURES WILL GENERALLY BE SLIGHTLY ABOVE SEASONAL
AVERAGES THROUGH THE PERIOD. MLV

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  22  47  31 /  90  10  10  10
CTB  34  18  45  30 /  90  10  10  10
HLN  34  21  45  31 /  90  10  10  10
BZN  34  16  43  27 /  90  10  10  10
WEY  25   3  28  17 /  60  30  30  30
DLN  32  18  42  27 /  80  10  20  20
HVR  36  17  46  28 / 100  30  10  10
LWT  31  17  41  29 / 100  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR ELEVATIONS
BELOW 6000 FEET FOR BROADWATER...CENTRAL AND SOUTHERN LEWIS AND
CLARK...JEFFERSON...MADISON.

WINTER STORM WARNING UNTIL NOON MDT TODAY FOR ELEVATIONS ABOVE
6000 FEET FOR BROADWATER...CENTRAL AND SOUTHERN LEWIS AND
CLARK...JEFFERSON...MADISON.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...LIBERTY...NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

WINTER STORM WARNING UNTIL NOON MDT TODAY BEAVERHEAD.

WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING CASCADE...
CHOUTEAU...JUDITH BASIN...MEAGHER.

WINTER STORM WARNING UNTIL NOON MDT TODAY FOR ELEVATIONS BELOW
6000 FEET FOR GALLATIN.

BLIZZARD WARNING UNTIL 6 PM MDT THIS EVENING FERGUS.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING
EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

BLIZZARD WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...HILL.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...BLANK
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 19, 3:26 AM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 AM MDT MON MAR 19 2012

MTZ011>013-044>047-049>051-054-201200-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
426 AM MDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-010-048-201200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
426 AM MDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FROM MIDNIGHT MONDAY NIGHT THROUGH
MIDNIGHT TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-014-015-052-053-055-201200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
426 AM MDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH NOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 19, 6:30 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
730 AM MDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HEAVY SNOW       7 SE ROCKY BOY          48.18N 109.69W
03/19/2012  E6.0 INCH        HILL               MT   TRAINED SPOTTER

&&

SUK
Local storm report, Mar 19, 6:43 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
743 AM MDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     SNOW             1 SW HELENA             46.59N 112.03W
03/19/2012  M3.3 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

SUK
Local storm report, Mar 19, 6:54 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
754 AM MDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HEAVY SNOW       9 SE HIGHWOOD           47.49N 110.64W
03/19/2012  E10.0 INCH       CHOUTEAU           MT   TRAINED SPOTTER

&&

SUK

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Fergus

When
March 19, 7:00 AM MST to 5:00 PM MST
Where
Fergus forecast zone
Reported by
Trained Spotter

Wind speeds over 30 mph and falling snow reduced visibilities to less than 200 yards. Snow drifts over 5 feet high were also reported.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367101.